Use of dietary supplements could negate chemotherapy treatment: Study
19 August 2011
Use of acai berry, cumin, herbal tea, turmeric and long-term use of garlic may negatively impact chemotherapy treatment, a new report released Wednesday says. The report was originally presented at the American Society of Clinical Oncology meeting in Chicago this summer.
According to researchers from Northwestern Memorial hospital there was growing evidence that the popular supplements could negatively interfere with action of chemotherapy drugs and in certain cases, may cause a toxic, even lethal, reaction.
June McKoy, geriatrician at Northwestern Memorial Hospital said with the growth of the internet, patients had better access to information about alternative products and often turned to dietary and herbal supplements to treat their illness because they thought they were natural and safe. She added what people did not realise what the supplements were more than just vitamins and could counteract medical therapies if not taken appropriately.
McKoy suggested further research was needed to understand which supplements interacted with chemotherapy drugs and the extent of the interactions. She added that patients needed to openly communicate with their physicians about the use of supplements.
She said patients needed to tell their doctors what medications they were taking - including vitamins and supplements to avoid any possible interaction.
According to recent research half of patients undergoing chemotherapy did not tell their doctors they were taking alternative therapies.